Tornadoes · United States · Indiana · 2004

F0 tornado, Amboy, Indiana, April 20, 2004

This F0 tornado ran 1.0 miles across Miami County on April 20, 2004, touching down at 6:24 PM EST and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 20, 2004
Touchdown
6:24 PM EST (23:24 UTC)
Path length
1.0 miles (1.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Miami County
Touchdown point
40.600, -85.950
Lift-off point
40.600, -85.930
Record number
834

What the Weather Service recorded

On April 20th, 2004 a warm front located across central Indiana in the afternoon began to move north in the evening as a strong southerly flow rode over the front, creating an favorable environment for rapid thunderstorm development. Favorable wind shear existed along the boundary with east to southeast surface winds north of the boundary and south to southwest surface winds just south of the boundary, leading to the rapid evolution of the storms into rotating supercells. One of these supercells was responsible for tornadoes in Miami, Wabash, and Huntington counties, with other storms producing two tornadoes in Grant county.

Emergency Management reported a brief tornado touchdown near Amboy. NWS survey found swirling in field. Tornado was skipping as it moved east northeast. Path length was about one mile near Amboy with with no discernable damage and rated F0.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

11 minutes of warning. NWS IWX issued a tornado warning for this county at 23:13 UTC, 11 minutes before the tornado touched down, in force until 00:15 UTC.

Issued (UTC)ExpiredProductOffice
23:13 UTC00:15 UTCTornado WarningIWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Apr 20, 3:05 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 20, 3:05 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
305 PM EST TUE APR 20 2004

.SHORT TERM...
TONIGHT AND WEDNESDAY
WARM FRONT AND AREA OF SHOWERS MOVING THROUGH CWA THIS EVENING WITH
ANOTHER BATCH OF SHOWERS EARLY EVENING WITH DEVELOPMENT OVER IL.
THEN THERE SHOULD BE A SMALL BREAK IN RAIN UNTIL COOL FRONT AND
SHRTWV HEAD EAST LATER TONIGHT INTO EARLY WED. LIKELY POPS ALL BUT
FAR EAST LATER TONIGHT AS FRONT APPROACHES THEN CHC WEST AND LIKELY
FAR EAST INTO MIDDAY AS FRONT MOVES THROUGH. SHOWERS SHOULD END SW
MI AND NW IN AS DRYING WORKS IN BEHIND FRONT. CLOSE TO A BLEND OF
MODEL MOS.
&&

.LONG TERM...
THE SHOWER/THUNDERSTORM ACTIVITY WILL BE ENDING WEDNESDAY EVENING AS
THE LOW AND FRONT EXIT THE REGION. THEN HIGH PRESSURE WILL BE IN
PLACE UNTIL EARLY FRIDAY. GOING TO KEEP THURSDAY AFTERNOON DRY. GFS
WENT FROM MAYBE JUST INTO OUR VERY SOUTHERN COUNTIES TO BALLOONING
IT TO COVER OUR WHOLE CWA. GFS IS ALSO FURTHER NORTH THAN ETA,
ECMWF, AND GEM. POP NUMBERS FOR THURSDAY AFTERNOON ARE MAINLY VERY
LOW EXCEPT FOR (OF COURSE) THE MAV POPS. NO CHANGES TO FRIDAY
EITHER. GFS FOR THE PAST SEVERAL RUNS HAS NOT BEEN VERY CONSISTENT
AND MODELS ARE NOT AGREEING TO WELL. GFS HAS A SURFACE TROUGH
RUNNING SOUTHWEST TO NORTHEAST THROUGH OUR CWA WITH A LOW PRESSURE
CENTER OVER NORTHERN OHIO AND A BROAD LOW OVER TEXAS...ETA HAS A LOW
PRESSURE CENTER OVER NORTHERN MISSOURI WITH A TROUGH DOWN TO TEXAS,
ECMWF APPEARS TO HAVE THE TROUGH THROUGH THE OHIO RIVER VALLEY, AND
THE GEM STRETCHES A WARM FRONT THROUGH CENTRAL INDIANA FROM A BROAD
LOW OVER TEXAS. ETA HAS BEEN MORE CONSISTENT, SO WONDER IF IT WILL
BE THE CORRECT SOLUTION FOR FRIDAY. NOT VERY MANY CHANGES THEN FOR
THE WEEKEND INTO THE BEGINNING OF NEXT WEEK. GFS HAS ANOTHER LOW
APPROACH US FROM THE SOUTHWEST ON SATURDAY GIVING US A CHANCE FOR
RAIN SATURDAY AFTERNOON AND NIGHT. TEMPERATURES ARE EXPECTED TO BE
MORE NORMAL.
&&

.AVIATION...
WARM ADVECTION AREA OF SHOWERS WITH LITTLE LEFT IN THE WAY OF
THUNDER WILL MOVE ACROSS TERMINALS THIS AFTERNOON INTO EARLY EVENING
WITH MVFR CIGS AND VSBY EXPECTED. SHOULD BE A SMALL BREAK IN RAIN
BEHIND PASSAGE OF FRONT A FEW HOURS AROUND AND AFTER MIDNIGHT THEN
AS COLD FRONT AND SHRTWV MOVE EAST LATER TONIGHT SHOWERS WILL SPREAD
EAST ACROSS THE REGION WITH AGAIN MOSTLY MVFR EXPECTED. KEPT A TEMPO
GROUP FOR THUNDER IN KFWA AHEAD OF AND ALONG FRONT MIDDAY WED WHILE
THUNDER CHC AT KSBN WITH MORNING FROPA DOES NOT LOOK HIGH ENOUGH TO
INCLUDE IN TAF THIS FAR OUT. SHOWERS WILL END BY EARLY AFTERNOON WED
AT KSBN AS DRYING WORKS IN BEHIND FRONT WITH VFR CONDITIONS.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, Apr 20, 5:06 AM EST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
506 AM EST TUE APR 20 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211005-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
506 AM EST TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE IN THE FORECAST FOR THIS AFTERNOON AND
TONIGHT BUT ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE TO BE FOUND IN THE REGION MUCH OF
WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A
LINE FROM MARION TO PAULDING TO LIMA. SCATTERED LARGE HAIL AND STRONG
WIND GUSTS WILL BE THE PRIMARY THREAT AS A COLD FRONT SWEEPS THROUGH
FROM WEST TO EAST TOWARDS EVENING.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED WEDNESDAY AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

11.4 hours before the tornado, 224 km from the path. April 20, 2004.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -81558, lifted condensation level 1131 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 40 square meters per square second, 0 to 6 km bulk shear 35 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-81558 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

0.6 hours after it, 224 km from the path. April 21, 2004.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 333 joules per kilogram, CIN -5, lifted condensation level 1050 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-04-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 181 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
1472 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.0
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:10 UTCFUNNEL CLOUD5 Se FrankfortClinton, IN
22:10 UTCFUNNEL CLOUD5 Se FrankfortClinton, IN
22:22 UTCTSTM WND DMGFrankfortClinton, INSTRUCTURAL DAMAGE IN CLINTON COUNTY. EXACT LOCATION UNKNOWN.
22:22 UTCTSTM WND DMGFrankfortClinton, INSTRUCTURAL DAMAGE IN CLINTON COUNTY. EXACT LOCATION UNKNOWN.
22:40 UTCTORNADO6 Ene FrankfortClinton, INTORNADO NEAR 1100E AND 500N COUNTY ROAD.
22:40 UTCTORNADO6 Ene FrankfortClinton, INTORNADO NEAR 1100E AND 500N COUNTY ROAD.
23:10 UTCTORNADO3 N KokomoHoward, INTOUCHDOWN NEAR JEFFERSON AND APERSON ON NORTH SIDE OF KOKOMO.
23:10 UTCTORNADO3 N KokomoHoward, INTOUCHDOWN NEAR JEFFERSON AND APERSON ON NORTH SIDE OF KOKOMO.
23:24 UTCTORNADO 0AmboyMiami, INTORNADO SKIPPED...NOT ON GROUND ALL THE TIME. SPOTTERS REPORTED SEVERAL BRIEF TOUCHDOWNS OVER MAINLY OPEN FIELDS. SOME TREE AND TREE LIMB DAMAGE. TRACK LENGTH 1 MILE. WIDTH 50 YARDS.
23:24 UTCTORNADOAmboyMiami, IN
23:30 UTCTSTM WND DMGKokomoHoward, INROOF BLOWN OFF OF SKATING RINK AT STATE ROAD 31 AND MORGAN ST.
23:30 UTCTSTM WND DMGKokomoHoward, INROOF BLOWN OFF OF SKATING RINK AT STATE ROAD 31 AND MORGAN ST.
23:53 UTCFUNNEL CLOUD8 S WabashWabash, INTWO FUNNEL CLOUDS REPORTED IN THE VICINITY OF SOMERSET NEAR MISSISSINEWA LAKE.
23:53 UTCFUNNEL CLOUD8 S WabashWabash, INTWO FUNNEL CLOUDS REPORTED IN THE VICINITY OF SOMERSET NEAR MISSISSINEWA LAKE.
00:05 UTCTORNADO 13 Ne La FontaineWabash, INTORNADO OBSERVED TOUCHING DOWN IN FIELD 1 MILES SOUTHWEST OF LINCOLNVILLE...NEAR STATE ROUTE 124. TWO HOMES WERE HEAVILY DAMAGED. ONE BARN DESTROYED. TORNADO SKIPPED FROM THIS POINT FOR ANOTHER 1.75 MILES BEFORE LIFTING
00:05 UTCTORNADO5 Ne La FontaineWabash, INTORNADO TOUCHDOWN NEAR LINCOLNVILLE. DAMAGE REPORTED TO SEVERAL HOMES AND ONE BARN.
00:08 UTCTORNADO5 Ne La FontaineWabash, IN
00:23 UTCHAIL 0.75Gas CityGrant, IN
00:23 UTCHAIL 0.75Gas CityGrant, IN
00:25 UTCTORNADO 05 Sw HuntingtonHuntington, INTORNADO SKIPPED...NOT IN CONTACT WITH GROUND ALL THE TIME. 3.5 MILE LENGTH...50 YARDS WIDE. FIVE HOMES AND ONE BARN DAMAGED. ALSO TREE DAMAGE.
00:25 UTCTORNADO3 Nw HuntingtonHuntington, INPOLE BARN PARTIALLY DESTROYED. TREE DAMAGE.
00:26 UTCTORNADO 04 Sse MarionGrant, INTORNADO SKIPPED...NOT IN CONTACT WITH GROUND AT ALL TIMES. TRACK FROM 2 MILES WEST OF FAIRMONT TO UPLAND. POWER LINES BLOWN DOWN NEAR UPLAND.
00:26 UTCTORNADO2 S HuntingtonHuntington, IN
00:26 UTCTORNADO2 W FairmountGrant, IN
00:31 UTCTORNADO 012 Sw MarionGrant, INBRIEF TOUCHDOWN OBSERVED IN A FIELD NEAR POINT ISABEL. NO DAMAGE.
00:31 UTCTORNADO10 W FowlertonGrant, INTORNADO REPORTED ON THE GROUND AT POINT ISABEL
00:40 UTCTORNADO 02 E HuntingtonHuntington, INTORNADO SKIPPED...NOT ON GROUND AT ALL TIMES. 6 MILE TRACK. 50 YARDS WIDE. FINAL TOUCHDOWN 2 MILES SOUTHEAST OF ROANOKE...NEAR THE HUNTINGTON/ALLEN COUNTY LINE. TREE DAMAGE OBSERVED.
00:40 UTCTORNADOUplandGrant, INABOUT 100 YARDS OF POWERLINES DOWN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of April 20, 2004

31 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 202:00 PM CDTF1Douglas, IL3.950$70,000
April 202:32 PM CDTF0Champaign, IL0.150
April 205:05 PM CDTF1Stark, IL10.8440$260,000
April 205:15 PM ESTF1Clinton, IN3.850$250,000
April 205:40 PM CDTF0Knox, IL2.830
April 205:40 PM ESTF1Boone, IN2.0508$1.8 million
April 205:44 PM CDTF3Putnam, IL15.8880812$8.0 million
April 205:45 PM CDTF0Holt, NE0.220
April 205:45 PM ESTF0Boone, IN0.130$70,000
April 205:45 PM ESTF0Howard, IN0.250$500,000
April 206:00 PM ESTF1Howard, IN0.7751$3.0 million
April 206:07 PM CDTF0Holt, NE0.220
April 206:10 PM CDTF2LaSalle, IL9.0400
April 206:33 PM CDTF1LaSalle, IL1.530
April 206:50 PM CDTF0LaSalle, IL2.020
April 206:52 PM CDTF0Ford, IL0.520
April 206:59 PM CDTF0Iroquois, IL5.020
April 207:08 PM CDTF0Creek, OK0.4200
April 207:08 PM CDTF1Clinton, IA1.3100$30,000
April 207:08 PM ESTF1Wabash, IN2.0150$70,000
April 207:10 PM CDTF0Grundy, IL2.020$80,000
April 207:18 PM CDTF2Kankakee, IL3.050
April 207:24 PM ESTF0Madison, IN0.250$180,000
April 207:25 PM ESTF0Huntington, IN3.550$30,000
April 207:26 PM ESTF0Grant, IN4.0100
April 207:31 PM ESTF0Grant, IN0.250
April 207:35 PM CDTF1Kankakee, IL6.075
April 207:40 PM ESTF0Huntington, IN6.0150
April 207:45 PM CDTF1Will, IL1.6250$5.0 million
April 208:03 PM CDTF0Kankakee, IL3.020
April 208:18 PM CDTF0Will, IL1.520

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.